Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 8:21 PM CDT for Ringgold County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 8, 2001, 8:21 PM CDT (01:21 UTC)
- Expired
- Apr 8, 2001, 8:50 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 8:45 PM CDT | Hail 1.25 | Mt Ayr, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090121 SVRDSM IAC159-090150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 821 PM CDT SUN APR 8 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 850 PM CDT * AT 818 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF MOUNT AYR...OR ABOUT 81 MILES SOUTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF MOUNT AYR AROUND 840 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA.C A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR IOWA. LAT...LON 4089 9448 4056 9449 4059 9420 4090 9420 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:58 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 8, 7:58 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CST SUN APR 8 2001 FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR WATCH. .DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS. KULA
In the hours before
Special weather statement, Apr 8, 2:32 PM CDT, 5 hours 49 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN APR 8 2001
A STRONG WARM FRONT HAS PUSHED INTO SOUTHERN IOWA AND IS EXPECTED TO
GO STATIONARY ALONG THE INTERSTATE 80 CORRIDOR THIS EVENING. A FEW
THUNDERSTORMS...DEVELOPING IN AN AREA OF MODERATE INSTABILITY AND
HIGH WIND SHEAR...MAY BECOME SEVERE THIS EVENING. RELATIVELY HIGH
LOW LEVEL MOISTURE...COMBINED WITH SLOW MOVING STORMS...WILL LIKELY
PRODUCE LOCALIZED HEAVY RAINFALL IN SOUTHERN PORTIONS OF THE STATE.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ037>039-047>050-057>061-070>073-081-082-092-090000-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-CASS-DALLAS-GRUNDY-GUTHRIE-
HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CRESTON...
DES MOINES...INDIANOLA...IOWA FALLS...MARSHALLTOWN...NEWTON...
WATERLOO/CEDAR FALLS
232 PM CDT SUN APR 8 2001
* EVENT TIMING... 8 PM THROUGH 3 AM
* THREAT CATEGORIES...
TORNADO......... NONE
DAMAGING WINDS.. LOW
LARGE HAIL...... LOW
FLASH FLOODING.. LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ062-074-075-083>086-093>097-090000-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
RINGGOLD-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...LAMONI...MOUNT AYR...OSKALOOSA...OTTUMWA
232 PM CDT SUN APR 8 2001
* EVENT TIMING... 8 PM THROUGH 3 AM
* THREAT CATEGORIES...
TORNADO......... LOW
DAMAGING WINDS.. LOW
LARGE HAIL...... MODERATE
FLASH FLOODING.. MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
* RAINFALL AMOUNTS MAY REACH 1 TO 3 INCHES BY EARLY MONDAY MORNING...
POSSIBLY FALLING IN LESS THAN 3 HOURS.
-------------------------------------------------------------------
THREAT KEY:
TORNADO......... ANY TORNADO OCCURRENCE
DAMAGING WINDS.. WINDS >= 58 MPH
LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS.
POSES THREAT TO LIFE OR PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA.
NONE...... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW....... 5-15% (2-15% FOR TORNADOES)
MODERATE.. 25-35%
HIGH...... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.
MYERSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 12:09 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Apr 9, 2:27 AM CDT | Flash Flood Warning | DMX | Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.